Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 331, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Oct 9, 2008, 2:15 PM EDT for 4 counties in South Carolina. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2008, 2:15 PM EDT (18:15 UTC)
- Expired
- Oct 9, 2008, 3:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Beaufort County, SC, Colleton County, SC, Hampton County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 15 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 2:34 PM EDT | TSTM WND DMG | Pocotaligo, SC | PUBLIC REPORTED A BILLBOARD BLOWN DOWN BETWEEN MILE MARKER 32 AND 33 ALONG INTERSTATE 95. |
| Oct 9, 2:40 PM EDT | TSTM WND GST 76 | Yemassee, SC | YEMASSEE FIRE CHIEF MEASURED 76 MPH WINDS AND 4 INCHES OF RAINFALL. EMERGENCY MANAGER REPORTS POWER OUTAGES ACROSS THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 10:57 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 091815 SVRCHS SCC013-029-049-053-091915- /O.NEW.KCHS.SV.W.0331.081009T1815Z-081009T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 215 PM EDT THU OCT 9 2008 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA... CENTRAL COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA... EAST CENTRAL HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA... NORTHEASTERN JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 315 PM EDT * AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FURMAN TO GRAHAMVILLE...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF HAMPTON TO RIDGELAND...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... GRAHAMVILLE...RIDGELAND... GILLISONVILLE... GRAYS...POCATALIGO COOSAWHATCHIE...YEMASSEE... MCPHERSONVILLE... THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD. FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF OUTDOORS... STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE TOLL FREE AT 1-888-383-2024. LAT...LON 3293 8087 3261 8060 3244 8096 3270 8121 TIME...MOT...LOC 1814Z 238DEG 17KT 3269 8112 3247 8092 $$ 33
1 follow-up statement
000 WWUS52 KCHS 091849 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 249 PM EDT THU OCT 9 2008 SCC013-029-049-053-091915- /O.CON.KCHS.SV.W.0331.000000T0000Z-081009T1915Z/ HAMPTON SC-COLLETON SC-BEAUFORT SC-JASPER SC- 249 PM EDT THU OCT 9 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR NORTHEASTERN JASPER...NORTH CENTRAL BEAUFORT...CENTRAL COLLETON AND EAST CENTRAL HAMPTON COUNTIES... AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FECHTIG TO GARDENS CORNER... OR ALONG A LINE EXTENDING FROM 8 MILES WEST OF YEMASSEE TO 10 MILES SOUTHEAST OF YEMASSEE...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CUMMINGS...EARLY BRANCH...GARDENS CORNER...GRAYS...MCPHERSONVILLE... POCOTALIGO...SHELDON AND YEMASSEE. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THESE STORMS ARE ALSO CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3270 8113 3293 8087 3261 8060 3254 8075 TIME...MOT...LOC 1849Z 238DEG 17KT 3274 8096 3263 8068 $$ 33
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 1:52 PM EDT, 23 minutes earlier.
Area forecast discussion, Oct 9, 1:52 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
152 PM EDT THU OCT 9 2008
.SYNOPSIS...
LOW PRESSURE WILL GRADUALLY PASS SOUTH OF THE REGION TODAY AND
TONIGHT. THE LOW WILL THEN LINGER JUST OFFSHORE THROUGH SAT NIGHT
THEN WILL GRADUALLY DISSIPATE AND SHIFT S. HIGH PRESSURE WILL
RETURN FROM THE N SUN NIGHT AND REMAIN OVER THE AREA THROUGH THE
MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST WATER VAPOR IMAGERY SHOWS A POTENT CUT OFF LOW LOCATED OVER
CENTRAL GEORGIA THIS HOUR WITH A LARGE DRY SLOT OF AIR WRAPPING
INTO THE CENTER OF THE LOW. THE SURFACE REFLECTION REMAINS SOMEWHAT
WEAK AND COMPLEX...WITH TWO MAIN WAVES OF LOW PRESSURE EVIDENT IN
MSAS DATA OFF THE GEORGIA/SOUTH CAROLINA COAST AND ALONG THE
FLORIDA PANHANDLE...AS WELL AS A WARM FRONTAL BOUNDARY LINGERING
JUST TO THE SOUTH OF THE FORECAST AREA.
STRONG CONVECTION INITIATED EARLIER THIS MORNING AND CONTINUES TO
DEVELOP ALONG THE SOUTHERN GEORGIA COUNTIES. CONDITIONS THROUGH
THE DAY WILL BE PRIME FOR SEVERE WEATHER ACROSS SOUTHEAST GEORGIA
AND PERHAPS EVEN SOUTHEAST SOUTH CAROLINA. 500 MB TEMPERATURES
WILL FALL TO -10 TO -12 C THIS AFTERNOON...COLDEST NEAR THE CENTER
OF THE UPPER LOW TO THE SOUTHWEST. MID LEVEL LAPSE RATES ARE
ALREADY BETWEEN 6 AND 6.5 C/KM...SUGGESTING LARGE SCALE
INSTABILITY ACROSS THE SOUTHEAST STATES. IN ADDITION...THE NOSE OF
A 50 KT UPPER JET WILL SET UP OVER THE SOUTHERN HALF OF THE
FORECAST AREA THIS AFTERNOON. MODEL FORECAST Q VECTORS CONTINUE TO
SHOW SIGNIFICANT CONVERGENCE TO THE EAST OF THE UPPER LOW.
THE ONLY NEGATING FACTOR FOR SEVERE WEATHER TODAY WOULD HAVE BEEN
THE SIGNIFICANT CLOUD COVER ACROSS THE AREA. HOWEVER...THICK CLOUDS
HAVE BEEN SOMEWHAT SCATTERED SINCE SUNRISE...AND THE ASSOCIATED BREAKS
OF SUNLIGHT SHOULD BE SUFFICIENT FOR THE LOW LEVEL DESTABILIZATION
NECESSARY TO AID IN STRONG THUNDERSTORM DEVELOPMENT. SPC ANALYSIS
ALREADY INDICATES CAPES INCREASING TO 1500 J/KG ALONG THE SUNNIER
COASTLINE...AND LIFTED INDICES DROPPING TO -3 THROUGH THE CENTRAL
FORECAST AREA.
AFTER COORDINATION WITH SPC...A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR THE ENTIRE FORECAST AREA THROUGH 6 PM. SOUTHEAST
GEORGIA COUNTIES WILL HAVE THE HIGHEST POTENTIAL FOR SEVERE
THUNDERSTORMS DUE TO THE CLOSER PROXIMITY TO BEST DYNAMICS. HAVE
THUS MAINTAINED LIKELY STRONG THUNDERSTORMS FOR GEORGIA ZONES
THIS AFTERNOON. INDICATED LIKELY SHOWERS FOR SOUTH CAROLINA ZONES
WITH A CHANCE OF STRONG THUNDERSTORMS. MAIN SEVERE WEATHER THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS DUE TO THE DRY MID LEVEL AIR
PUSHING INTO THE REGION WITHIN THE DRY SLOT AND COLD TEMPERATURES
ALOFT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
MAINTAINED LIKELY POPS INTO THIS EVENING TO ACCOUNT FOR ONGOING
CONVECTION. THEN...0Z GFS AND 0Z NAM SOLUTIONS DIVERGE...WITH THE
NAM DEPICTING A DIURNAL DECREASE IN COVERAGE OF
SHOWERS/THUNDERSTORMS...WITH LITTLE PRECIPITATION IN THE REGION
OVERNIGHT...WHILE THE GFS MAINTAINS STRONGER MID/UPPER LEVEL
DEFORMATION AND 300K ISENTROPIC ASCENT...SUPPORTING MORE WIDESPREAD
PRECIPITATION NORTH OF THE UPPER LOW. WHILE THE DIURNAL TREND
SUGGESTED BY THE NAM APPEARS REASONABLE...CANNOT RULE OUT PERSISTENT
SHOWERS OVERNIGHT. THUS...AS A COMPROMISE INDICATED CHANCE POPS
OVERNIGHT. MEANWHILE...LOW LEVEL MOISTURE AND LIGHT WINDS SHOULD
SUPPORT AT LEAST PATCHY FOG OVERNIGHT.
&&
.LONG TERM /FRIDAY THROUGH THURSDAY/...
THE UPPER LEVEL LOW AND ITS SFC REFLECTION LOW PRES CENTER WILL
SHIFT OFFSHORE FRI MRNG. WHILE THE UPPER LEVEL LOW BEGINS TO SHIFT S
AWAY FROM THE AREA...THE SFC LOW WILL TRANSITION TO A COASTAL TROUGH
THAT LOOKS TO LINGER JUST OFFSHORE THROUGH SAT NIGHT THEN SHIFT S
AND WEAKEN. BECAUSE BOTH THE SFC AND UPPER LEVEL LOW PRES FEATURES
WILL CONTINUE TO HAVE GOOD LLVL CONVERGENCE AND DEEP MOISTURE...
PERIODS OF SHOWERS WILL STILL IMPACT THE AREA FRI THROUGH SUN.
HIGHEST POPS WILL BE FRI AND FRI NIGHT WHERE THE TROUGH WILL BE A
CLOSEST PROXIMITY TO THE COAST...SO HAVE MAINTAINED A TREND OF
LIKELY POPS NEAR THE COAST TO LOW-MID CHC POPS WELL INLAND.
AS THE COASTAL TROUGH SHIFTS S...SO WILL THE DEEPER MOISTURE AND
THUS THE BEST PRECIP CHCS FOR SAT THROUGH SUN. HAVE STUCK WITH THE
MORE PESSIMISTIC ECMWF FCST RATHER THAN A QUICKER AND MORE
OPTIMISTIC GFS DUE TO THE ECMWF BETTER INITIALIZATION AND MORE
PREFERENCE BY HPC OVER THE OPERATIONAL GFS. THIS KEEPS PRECIP GOING
OVER SRN AREAS SUN INTO MON...SO HAVE MAINTAINED SLGT CHC POPS
MAINLY S OF THE COASTAL WATERS INTO SE GA.
BY LATE MON...THE TROUGH LOOKS TO BE FAR ENOUGH S AND WEAK ENOUGH
SUCH THAT NO FURTHER PRECIP CONCERNS ARE WARRANTED. IN ADDITION...
DRIER HIGH PRES WILL BEGIN TO BUILD IN FROM THE N AND HIGH PRES WILL
REMAIN OVER THE AREA THROUGH THE MIDDLE OF NEXT WEEK.
TEMPS WILL RUN NEAR NORMAL THROUGH THE WEEKEND...AS THE PREVAILING
CLOUD/RAIN COMPLICATIONS WILL KEEP MAX TEMPS BELOW 80 AND MIN TEMPS
IN THE UPPER 50S TO LOWER 60S. AS HIGH PRES RETURNS FOR EARLY TO MID
NEXT WEEK...ABOVE NORMAL TEMPS ARE EXPECTED AS MAX TEMPS WILL JUMP
TO THE LOW-MID 80S AND MIN TEMPS REMAIN IN THE UPPER 50S TO LOWER
60S.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THE UPPER LOW IS SLOWLY APPROACHING THE AREA WHILE SHOWERS AND
THUNDERSTORMS ASSOCIATED ARE BEGINNING TO AFFECT BOTH TAF SITES.
THUNDERSTORM ACTIVITY IS MAINLY OCCURRING NEAR THE KSAV TERMINAL
BUT WILL CONTINUE TO PUSH NORTHWARD TOWARD THE KCHS TERMINAL THUS
HAVE INTRODUCED A VCTS THROUGH 23Z. THIS ACTIVITY IS EXPECTED TO
CONTINUE THROUGH THE EVENING HOURS. CONDITIONS WILL BE BOUNCING
FROM VFR TO MVFR THIS AFTERNOON. IFR CONDITIONS SHOULD SLIDE IN
ESPECIALLY AT THE KSAV AREA LATE TONIGHT. LOW CONFIDENCE AS THE
TIMING AND LOCATION OF SHOWER ACTIVITY AFTER MIDNIGHT. THINK THERE
WILL BE ACTIVITY AROUND BUT MAY NOT IMPACT EITHER TERMINAL
DIRECTLY. WILL CONTINUE TO MONITOR TRENDS AND WILL AMEND AS
NECESSARY.
EXTENDED AVIATION OUTLOOK...OCCASIONAL MVFR OR LOWER CONDITIONS
ARE POSSIBLE THROUGH SAT NIGHT AS THE STORM SYSTEM LINGERS JUST
OFFSHORE. VFR CONDITIONS RETURN EARLY NEXT WEEK AS HIGH PRESSURE
BUILDS IN FROM THE N.
&&
.MARINE...
DESPITE A STRONG UPPER LEVEL LOW APPROACHING FROM THE WEST...THE
SURFACE REFLECTION REMAINS SOMEWHAT WEAK THIS MORNING. A BROAD
WAVE OF LOW PRESSURE HAS DEVELOPED OFF THE GEORGIA COASTLINE...WITH
LATEST OBSERVATIONS ACROSS THE COASTAL WATERS INDICATING MAINLY
SOUTH-SOUTHEAST FLOW. WIND SPEEDS IN THE SOUTH CAROLINA WATERS ARE
AROUND 15 TO 20 KT...WITH WEAKER WINDS IN THE GEORGIA ZONES NEAR
THE CENTER OF THE SURFACE LOW.
WILL ALLOW THE SMALL CRAFT ADVISORY FOR THE OUTER GEORGIA WATERS
TO EXPIRE AT NOON...AS SEAS ARE CURRENTLY BELOW 6 FT AT THE
OFFSHORE TOWERS. ELSEWHERE...WINDS AND SEAS WILL MOST LIKELY
REMAIN BELOW SCA LEVELS THROUGH TONIGHT.
SFC LOW PRES INLAND WILL SHIFT INTO THE WATERS FRI AND LINGER OVER
THE WATERS THROUGH SUN...ALTHOUGH TRANSITIONING TO AN OPEN COASTAL
TROUGH. AS HIGH PRES STARTS TO BUILD IN FROM THE N BEHIND THE LOW...
A FAIRLY STRONG PINCHED GRADIENT WILL DEVELOP OVER THE WATERS MAKING
FOR A PERSISTENT NE FLOW. SCA CONDITIONS LOOK QUITE LIKELY SAT
THROUGH MON AND POSSIBLY INTO TUE...AS WINDS MAY OCCASIONALLY TOP 20
KT BUT MORE LIKELY SUE TO SEAS WHICH WILL TOP 6 FT. THE OUTER GA
WATERS WILL HAVE THE LONGEST DURATION DUE TO THE PROLONGED ELEVATED
SEAS...BUT AS HIGH PRES MOVES OVER THE WATERS TUE INTO WED
CONDITIONS OVER ALL WATERS WILL DROP BELOW SCA LEVELS MID NEXT WEEK.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS AFTERNOON FOR
GAZ087-088-099>101-114>119-137>141.
SC...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS AFTERNOON FOR
SCZ040-042>045-047>051.
MARINE...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS AFTERNOON FOR
AMZ330-350-352-354.
&&Hazardous weather outlook, Oct 9, 11:27 AM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1127 AM EDT THU OCT 9 2008 AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045- 047>051-101530- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH- EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM- COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH- COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER- BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON- COASTAL JASPER- 1127 AM EDT THU OCT 9 2008 ...SEVERE THUNDERSTORM WATCH 914 IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AMZ374-101530- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 1127 AM EDT THU OCT 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... SEVERE THUNDERSTORMS...AN UPPER LEVEL LOW PRESSURE WILL MOVE INTO SOUTHERN GEORGIA THIS AFTERNOON. THE ASSOCIATED COLD AIR ALOFT WILL COMBINE WITH A WARM AND HUMID LOW LEVEL AIRMASS TO SUPPORT NUMEROUS THUNDERSTORMS THROUGH EARLY EVENING. ISOLATED THUNDERSTORMS COULD BECOME SEVERE WITH HAIL AT LEAST AS LARGE AS PENNIES AND DAMAGING WIND GUSTS EXCEEDING 60 MPH. STRONGEST THUNDERSTORMS WILL MOST LIKELY OCCUR THROUGH 8 PM ACROSS THE SOUTHEAST GEORGIA COASTAL WATERS. MONITOR WEATHER CONDITIONS THROUGHOUT THE DAY. YOU CAN OBTAIN THE LATEST INFORMATION FROM NOAA WEATHER RADIO ALL HAZARDS...LOCAL TELEVISION OR OTHER LOCAL NEWS SOURCE. INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WWW.ERH.NOAA.GOV/CHS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Oct 9, 12:26 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1226 PM EDT THU OCT 9 2008 GAZ137-138-091715- INLAND LIBERTY-LONG- 1226 PM EDT THU OCT 9 2008 ...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LIBERTY AND LONG COUNTIES THROUGH 115 PM EDT... AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS OF 35 TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NOBLE TO 8 MILES SOUTHWEST OF LUDOWICI...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF LUDOWICI TO JESUP...MOVING NORTHEAST AT 30 MPH. AREAS IN AND AROUND ALLENHURST...DONALD...FLEMINGTON...FORT STEWART...GUM BRANCH...HINESVILLE...LUDOWICI...MCINTOSH AND WALTHOURVILLE WILL BE IMPACTED THROUGH 115 PM EDT. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. 33
Special weather statement, Oct 9, 12:36 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1236 PM EDT THU OCT 9 2008 GAZ100-101-116-118-091700- BULLOCH-EFFINGHAM-INLAND BRYAN-INLAND CHATHAM- 1236 PM EDT THU OCT 9 2008 ...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHATHAM... NORTHWESTERN BRYAN...SOUTHEASTERN BULLOCH AND SOUTHERN EFFINGHAM COUNTIES THROUGH 100 PM EDT... AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS OF 35 TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PEMBROKE TO 6 MILES SOUTH OF ELLABELL...OR ALONG A LINE EXTENDING FROM PEMBROKE TO 11 MILES SOUTHEAST OF PEMBROKE... MOVING NORTHEAST AT 36 MPH. AREAS IN AND AROUND BLITCHTON...BLOOMINGDALE...EDEN...ELLABELL... LANIER...MARLOW...MEINHARD...MELDRIM...MONTEITH...PEMBROKE... PINEORA...POOLER...PORT WENTWORTH AND SAVANNAH AIRPORT WILL BE IMPACTED THROUGH 100 PM EDT. FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. 33
Local storm report, Oct 9, 1:13 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
113 PM EDT THU OCT 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL HINESVILLE 31.85N 81.60W
10/09/2008 E0.75 INCH LIBERTY GA LAW ENFORCEMENT
SEVERAL REPORTS OF PENNY SIZE HAIL BY BOTH LAW
ENFORCEMENT AND THE PUBLIC.
&&
FWALocal storm report, Oct 9, 1:27 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
127 PM EDT THU OCT 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 2 NE HINESVILLE 31.87N 81.57W
10/09/2008 E1.00 INCH LIBERTY GA PUBLIC
PUBLIC REPORTED QUARTER SIZE HAIL NORTHEAST OF
HINESVILLE.
&&
FWASpecial weather statement, Oct 9, 2:02 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 202 PM EDT THU OCT 9 2008 GAZ119-SCZ047-048-051-091845- BEAUFORT-COASTAL CHATHAM-COASTAL JASPER-INLAND JASPER- 202 PM EDT THU OCT 9 2008 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN JASPER...EAST CENTRAL CHATHAM AND BEAUFORT COUNTIES THROUGH 245 PM EDT... AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG WINDS OF 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM OKATIE TO RIVERSIDE...OR ALONG A LINE EXTENDING FROM RIDGELAND TO SAVANNAH...MOVING NORTHEAST AT 27 MPH. AREAS IN AND AROUND BLUFFTON...DALE...FOLLY FIELD...FOREST BEACH... HILTON HEAD ISLAND...JASPER...OLD HOUSE...PARRIS ISLAND...PORT ROYAL...PRITCHARDVILLE...RIVERSIDE...WILMINGTON ISLAND...BEAUFORT... HILTON HEAD AIRPORT AND MARINE CORPS AIR STATION WILL BE IMPACTED THROUGH 245 PM EDT. FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. 33
Local storm report, Oct 9, 2:04 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
204 PM EDT THU OCT 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG 3 NNW BLOOMINGDALE 32.17N 81.32W
10/09/2008 EFFINGHAM GA LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES BLOWN DOWN CLOSING ROADS.
SOME MINOR STRUCTURAL DAMAGE. REPORT RELAYED BY EMERGENCY
MANAGEMENT.
&&
FWAThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 1:18 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 57 min |
| Oct 9, 2:07 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 38 min |
| Oct 9, 2:58 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Charleston, Colleton, Dorchester | 47 min |
| Oct 9, 3:16 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester, Hampton | 44 min |
| Oct 9, 3:35 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Colleton, Dorchester | 55 min |
| Oct 9, 4:14 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Dorchester | 61 min |
| Oct 9, 4:30 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 30 min |
| Oct 9, 4:50 PM EDT | Areal Flood Advisory | CHS | Charleston | 25 min |
| Oct 9, 5:15 PM EDT | Areal Flood Advisory | CHS | Charleston | 60 min |
| Oct 9, 6:52 PM EDT | Special Marine Warning | CHS | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.